Texas, 2014

Hail and Damaging Winds in Texas, July 14, 2014

July 14, 2014 · NWS AMA · 10 events in 5 counties and zones

The Texas Panhandle saw a round of severe convection during the afternoon hours of the 14th. A cold front slowly moving southwestward into the Panhandle combined with a shortwave trough rounding the base of a closed low over the Great Lakes set the stage for convection to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Panhandle saw a round of severe convection during the afternoon hours of the 14th. A cold front slowly moving southwestward into the Panhandle combined with a shortwave trough rounding the base of a closed low over the Great Lakes set the stage for convection to develop. The 6 PM CST upper air sounding out of Amarillo (Potter County) showed moderate CAPE of 2673 J/kg and weak deep layer shear in place across the Panhandle. Convection developed over western Kansas and southeastern Colorado and moved southward to enter the Panhandle around 1 PM CST (3 PM CST). While over the northern Texas Panhandle, the storms were able to produce a combination of sub-severe hail and severe wet microbursts. As the storms approached the southern Texas Panhandle, they encountered an outflow from convection over Northwest Texas. The combined forcing of the outflows allowed storms to intensify to produce both severe hail and downbursts. Storms weakened after sunset due to the loss of heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 14, 2:07 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 14, 2:07 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT MON JUL 14 2014

.DISCUSSION...

TODAY AND TONIGHT...
AN OUTFLOW BOUNDARY IS KICKING OFF STORMS MOSTLY JUST SOUTH OF
RANDALL/ARMSTRONG COUNTIES THIS AFTERNOON IN AN AREA OF ROUGHLY
1500-2000 J/KG MLCAPE. SOME OF THE STORMS MAY SPREAD INTO AREAS LIKE
HEREFORD, BOOTLEG, OR CANYON BUT THE BULK OF THIS AFTERNOON PULSE
ACTIVITY WILL STAY SOUTH AND WEST OF AMARILLO. ANOTHER AREA OF
CONVECTION HAS FIRED IN ERN CO/WRN KS AND IT WILL MOVE S AND E INTO
THE PANHANDLES THIS EVENING. THIS ROUND COULD MOVE THROUGH THE
WESTERN HALF OF THE AREA OVERNIGHT TONIGHT AND HAVE TRENDED BETTER
PRECIP CHANCES THAT DIRECTION FOR THE OVERNIGHT PERIOD.

THREATS-WISE...HEAVY RAIN IS STILL THE BIGGEST THREAT WITH PWATS IN
EXCESS OF 1.5 INCHES AT TIMES, DEEP WARM CLOUD LAYERS, AND GENERALLY
SLOW STORM MOTIONS. HAVE NOT ISSUED A FLASH FLOOD WATCH DUE TO
MOSTLY DRY ANTECEDENT GROUND CONDITIONS AND ISOLATED NATURE OF
EXPECTED HIGHER RAINFALL TOTALS. SUFFICIENT SHEAR EXISTS FOR
ORGANIZED CONVECTION IN THE NRN HALF OF THE AREA THIS EVENING AND
SEVERE CELLS WITH GOLF BALL SIZE HAIL ALREADY REPORTED IN KS ARE
EVIDENCE OF THIS. FCST MLCAPE VALUES OF UPWARDS OF 2000 J/KG WILL
SUPPORT ISOLATED SVR CONVECTION WITH LARGE HAIL AND STRONG GUSTY
WINDS THE MAIN THREATS.

SIMPSON

TOMORROW AND BEYOND...
LOOKS LIKE THE SECONDARY FRONT WILL BE ABLE TO MAKE ITS FINAL PUSH
THROUGH THE AREA AND BRING BELOW NORMAL TEMPERATURES THROUGH THE
REMAINDER OF THE WORK WEEK. ANOTHER ROUND OF STORMS LOOK TO INVADE
THE PANHANDLES FROM THE NORTH, BUT THIS TIME THINK BEST CHANCES WILL
HOLD OFF TILL SUNSET OR LATER. THINK STORMS SHOULD CONGEAL IN
COLORADO/KANSAS AND MOVE THROUGH AT LEAST THE WESTERN PORTIONS OF
THE PANHANDLES OVERNIGHT. AGAIN THINK THE GREATEST THREAT COULD BE
HEAVY RAIN, ESPECIALLY OVER AREAS THAT ALREADY GOT RAIN LAST NIGHT
AND PLACES THAT GET MORE RAIN TONIGHT.

ANOTHER SHORTWAVE WILL MOVE ACROSS NORTHEAST OF THE AREA AND
CONTINUE THE RAIN CHANCES INTO WEDNESDAY AND WEDNESDAY NIGHT. THINK
BEST CHANCES FOR RAIN WILL BE ON ANY REMNANT BOUNDARIES LEFT IN THE
AREA, WHICH PROBABLY WONT TAKE SHAPE UNTIL THE AT LEAST 24 HOURS
BEFORE WEDNESDAY EVENING. THINK STORMS COULD BE STRONG TO SEVERE
ACROSS PARTS OF THE AREA THIS DAY AS WINDS AT THE SURFACE SHOULD BE
OUT OF THE EAST/SOUTHEAST AND NORTHWEST FLOW ALOFT LEADS TO DECENT
DIRECTIONAL SHEAR. THIS ALONG WITH MODERATE CAPE COULD LEAD TO
ORGANIZED STORMS NEAR THE BOUNDARY. WHILE AT THE MOMENT IT LOOKS
LIKE THE BOUNDARY AND ASSOCIATED STRONG STORMS SHOULD STAY SOUTH OF
US THINGS DEFINITELY COULD CHANGE OVER THE NEXT 24-48 HOURS, SO WE
WILL DEFINITELY HAVE TO KEEP AN EYE ON THIS AS IT IT EVOLVES.

WE WILL SLOWLY DRY OUT STARTING THURSDAY MORNING AS THE BULK OF THE
PRECIPITATION MOVES TO OUR SOUTHEAST AND SOME RIDGING BUILDS IN.
LOOKS LIKE ANOTHER SMALL KICKER OF A SHORTWAVE MIGHT MOVE ACROSS AND
BRING PRECIP NORTHEAST OF THE AREA. AT THE SAME TIME LOOKS LIKE WE WILL
NEAR NORMAL TO ABOVE NORMAL TEMPS AT THE END OF THE PERIOD.

MOULTON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  80  63  83  60 /  50  40  70  60  70
BEAVER OK                  59  82  61  77  60 /  40  40  70  70  70
BOISE CITY OK              59  81  62  81  58 /  60  40  70  50  50
BORGER TX                  64  82  66  83  61 /  50  40  70  60  70
BOYS RANCH TX              64  83  66  87  63 /  60  40  60  50  40
CANYON TX                  61  80  63  85  62 /  50  40  60  60  60
CLARENDON TX               63  81  63  81  62 /  40  40  70  60  70
DALHART TX                 61  82  62  84  60 /  60  40  60  50  40
GUYMON OK                  60  81  63  79  60 /  50  40  70  60  70
HEREFORD TX                62  80  62  86  61 /  60  40  60  50  40
LIPSCOMB TX                62  81  63  78  61 /  40  40  70  70  70
PAMPA TX                   61  80  62  78  59 /  40  40  70  60  70
SHAMROCK TX                63  82  63  78  62 /  30  40  70  70  70
WELLINGTON TX              65  85  65  82  64 /  30  40  70  70  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/19
Hazardous weather outlook, Jul 14, 2:19 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT MON JUL 14 2014

OKZ001>003-TXZ001>020-150900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN TEXAS
PANHANDLE AND OKLAHOMA PANHANDLES THROUGH TONIGHT. WIND GUSTS UP TO
70 MPH AND HAIL UP THE SIZE OF PING PONG BALLS WILL BE POSSIBLE WITH
THE STRONGEST STORMS ALONG WITH HEAVY RAINFALL THAT MAY CAUSE
LOCALIZED FLASH FLOODING.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE CENTRAL AND
SOUTHERN TEXAS PANHANDLES THROUGH TONIGHT. WIND GUSTS UP TO 55 MPH
AND HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE OFF AND ON TUESDAY THROUGH FRIDAY
NIGHT WITH THE BEST CHANCES FOR STORMS BEING TUESDAY EVENING AND
NIGHT AND WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...BUT WIND GUSTS OF UP TO 55 MPH ALONG WITH
VERY HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 14, 3:00 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             13 WNW GUYMON           36.76N 101.70W
07/14/2014  E1.00 INCH       TEXAS              OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1400585

ABM
Special weather statement, Jul 14, 3:02 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT MON JUL 14 2014

OKZ001-TXZ001-142145-
CIMARRON OK-DALLAM TX-
402 PM CDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAM AND SOUTHWESTERN
CIMARRON COUNTIES UNTIL 445 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WHEELESS TO 17
MILES SOUTHWEST OF GRIGGS...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           FELT...               BLACK MESA PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3689 10286 3640 10222 3608 10237 3657 10301
      3671 10301
TIME...MOT...LOC 2101Z 224DEG 8KT 3670 10291 3647 10237

CLK
Special weather statement, Jul 14, 3:24 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT MON JUL 14 2014

OKZ001-TXZ001-006-142215-
CIMARRON OK-DALLAM TX-HARTLEY TX-
424 PM CDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN HARTLEY...
WESTERN DALLAM AND EXTREME SOUTHWESTERN CIMARRON COUNTIES UNTIL 515
PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF TEXLINE...OR 14 MILES EAST
OF CLAYTON...MOVING SOUTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WARE...               TEXLINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3650 10305 3651 10301 3656 10300 3614 10245
      3605 10304
TIME...MOT...LOC 2124Z 339DEG 28KT 3645 10293

CLK

The radar

The Amarillo radar (KAMA), 174 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
July 14, 3:29 PM CST to 3:30 PM CST
Where
Dallam County, Texline
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.380, -103.020

A cluster of thunderstorms moved into the Texas Panhandle during the early afternoon hours of the 14th. As storms neared Texline (Dallam County), a trained storms spotter reported a 60 mph downburst in town. After producing this downburst the cluster of storms continued moving southward across the Panhandle.

Thunderstorm Wind, Dallam

When
July 14, 3:30 PM CST to 3:32 PM CST
Where
Dallam County, 0.56 mi W of Texline
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.380, -103.030

A cluster of thunderstorms moved into the Texas Panhandle during the early afternoon hours of the 14th. As storms neared Texline (Dallam County), a member of the public reported a downburst severely damaged a grain elevator and silo. The speed of this downburst was estimated at 65 mph. After producing this downburst the cluster of storms continued moving southward across the Panhandle.

Thunderstorm Wind, Hartley

When
July 14, 4:08 PM CST to 4:10 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

A cluster of thunderstorms moved into the Texas Panhandle during the early afternoon hours of the 14th. As storms neared the town of Dalhart (Dallam and Hartley County), the Dalhart ASOS reported a 58 MPH downburst. After producing this downburst the cluster of storms continued moving southward across the Panhandle.

Thunderstorm Wind, Hartley

When
July 14, 4:15 PM CST to 4:16 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

A cluster of thunderstorms moved into the Texas Panhandle during the early afternoon hours of the 14th. As storms neared the town of Dalhart (Dallam and Hartley County), the Dalhart ASOS reported a 58 mph downburst. After producing this downburst the cluster of storms continued moving southward across the Panhandle.

Thunderstorm Wind, Moore

When
July 14, 4:52 PM CST to 4:53 PM CST
Where
Moore County, 8.01 mi WNW of Four Way
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.706, -102.109

A cluster of thunderstorms moved into the Texas Panhandle during the early afternoon hours of the 14th. As storms neared the town of Four Way (Moore County), the KVII Schoolnet site at Middlewell Methodist Church 10 mile west-northwest of Four Way (Moore County) reported a 60 mph downburst. After producing this downburst the cluster of storms continued moving southward across the Panhandle.

Hail, Randall

When
July 14, 5:57 PM CST to 5:58 PM CST
Where
Randall County, 7.32 mi WSW of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.160, -101.940

The collision of two outflow boundaries caused the development of thunderstorms over the southern Texas Panhandle during the evening hours of the 14th. This allowed storms to quickly intensify to produce a mixture of heavy rain and quarter size hail (1.00 inch) near the intersection of 45th Ave and Soncy Street on the southwest side of Amarillo (Randall County). After producing this hail the storms slowly moved southward across the southern Texas Panhandle before weakening as sunset approached.

Hail, Randall

When
July 14, 5:58 PM CST to 5:59 PM CST
Where
Randall County, 7.61 mi WSW of Amarillo
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.150, -101.940

The collision of two outflow boundaries caused the development of thunderstorms over the southern Texas Panhandle during the evening hours of the 14th. This allowed storms to quickly intensify to produce a mixture of heavy rain and penny size hail (0.75 inch) near the intersection of Soncy Street and Hillside. After producing this hail the storms slowly moved southward across the southern Texas Panhandle before weakening as sunset approached.

Hail, Randall

When
July 14, 6:00 PM CST to 6:01 PM CST
Where
Randall County, 7.47 mi WNW of Timbercreek Canyon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.110, -101.930

The collision of two outflow boundaries caused the development of thunderstorms over the southern Texas Panhandle during the evening hours of the 14th. This allowed storms to quickly intensify to produce a mixture of heavy rain and nickel size hail (0.88 inch) as reported by a trained storm spotter. After producing this hail the storms slowly moved southward across the southern Texas Panhandle before weakening as sunset approached.

Hail, Randall

When
July 14, 6:04 PM CST to 6:05 PM CST
Where
Randall County, 8.43 mi WSW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.140, -101.950

The collision of two outflow boundaries caused the development of thunderstorms over the southern Texas Panhandle during the evening hours of the 14th. This allowed storms to quickly intensify to produce a mixture of heavy rain and quarter size hail (1.00 inch) in the Hillside Terrace Neighborhood on the southwest side of Amarillo (Randall County). After producing this hail the storms slowly moved southward across the southern Texas Panhandle before weakening as sunset approached.

Thunderstorm Wind, Deaf Smith

When
July 14, 6:50 PM CST to 6:51 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

The collision of two outflow boundaries caused the development of thunderstorms over the southern Texas Panhandle during the evening hours of the 14th. This allowed storms to quickly intensify slowly move southward across the southern Texas Panhandle. As the storms neared the town of Bootleg (Deaf Smith County), the West Texas Mesonet 11 miles west-northwest of Bootleg (Deaf Smith County) reported a 61 mph downburst. These storms weakening as sunset approached, and did not produce any further severe weather after sunset.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520022, 520023, 520025, 520026, 520028, 520029, 520030, 520031, 520032, 520034.